The US Food and Drug Administration (FDA) has strengthened warnings about a class of drugs known as fluoroquinolones, to alert patients to the risk of potentially disabling and/or permanent side effects, especially when used in patients who do not have serious bacterial infections.
Flouroquinolones include drugs such as Levaquin (Janssen Pharmaceuticals, which is owned by Johnson & Johnson; JNJ), Cipro (Bayer; BAYN), Avelox (Merck; MRK), and Factive (LG Life Sciences; KRX:068870). The antibiotics are used to treat patients with serious bacterial infections, but they are frequently prescribed for patients with less serious conditions, such as acute bacterial sinusitis, acute exacerbation of chronic bronchitis, and uncomplicated urinary tract infections.
In those cases, patients evaluating the risks of the drugs over the benefits may find that the risk of serious side effects does not outweigh the benefits of taking the drugs. That’s because an FDA safety review suggested both oral and injectable fluoroquinolones are linked to an increased risk of “disabling side effects involving tendons, muscles, joints, nerves, and the central nervous system.” In some patients, the side effects may be permanent and they can occur as quickly as hours after taking the drugs.
For many patients, the risk of permanent central nervous system side effects is much scarier than a minor bacterial infection that could be treated with other drugs. The FDA recommends those patients try other treatments before using fluoroquinolones. For patients who have bacterial pneumonia or plague, however, the benefits of taking the drugs far outweigh the risks. Such patients may not have other treatment options, either.
The strengthened warning is the latest boxed warning to be included to fluoroquinolones. In 2008, the FDA added a boxed warning about the risk of tendinitis and tendon rupture. A 2011 warning about the risk of worsening symptoms for patients with myasthenia gravis was added to the boxed section of the label. And in 2013, the FDA updated the label to include the risk of irreversible peripheral neuropathy.
The latest box warning came after the FDA convened an advisory committee in November 2015 to discuss new safety information linked to the antibiotics.
“The new information focused on two or more side effects occurring at the same time and causing the potential for irreversible impairment,” FDA wrote in its press announcement. “The advisory committee concluded that the serious risks associated with the use of fluoroquinolones for these types of uncomplicated infections generally outweighed the benefits for patients with other treatment options.”